Alert archive / Texas / Red Flag Warnings in 2018
Red Flag Warning 23, NWS Lubbock, TX
NWS Lubbock, TX issued this red flag warning at May 2, 2018, 3:23 AM CDT for 16 counties in Texas. It took effect at May 2, 2018, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 2018, 3:23 AM CDT (08:23 UTC)
- In effect from
- May 2, 2018, 12:00 PM CDT
- Expired
- May 2, 2018, 9:10 PM CDT
- In force
- 9 hr
- Issued by
- NWS Lubbock, TX
Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX
The radar
The Lubbock radar (KLBB), 31 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 8.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3698 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
677 WWUS84 KLUB 020823 RFWLUB URGENT - FIRE WEATHER MESSAGE National Weather Service Lubbock TX 323 AM CDT Wed May 2 2018 TXZ025-031-037-020930- /O.CAN.KLUB.FW.A.0023.180502T1700Z-180503T0300Z/ Hall-Motley-Dickens- 323 AM CDT Wed May 2 2018 ...FIRE WEATHER WATCH IS CANCELLED FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR HALL...MOTLEY AND DICKENS COUNTIES... The National Weather Service in Lubbock has cancelled the Fire Weather Watch. Southwest winds will become dry and breezy later this afternoon, but are expected to remain below critical wildfire thresholds. $$ TXZ021>024-027>030-033>036-039>042-022100- /O.UPG.KLUB.FW.A.0023.180502T1700Z-180503T0300Z/ /O.NEW.KLUB.FW.W.0023.180502T1700Z-180503T0300Z/ Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran- Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza- 323 AM CDT Wed May 2 2018 ..RED FLAG WARNING IN EFFECT TODAY FROM NOON UNTIL 10 PM CDT FOR ALL OF THE SOUTH PLAINS AND THE SOUTHWEST PANHANDLE FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES... The National Weather Service in Lubbock has issued a Red Flag Warning, which is in effect from noon today to 10 PM CDT this evening. The Fire Weather Watch is no longer in effect. * Wind...Southwest at 20 to 25 mph. * Humidity...8 to 12 percent. * Fuels...Critically dry except in those areas that saw heavy rainfall this past Sunday. * Impacts...Fires can spread quickly in these conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are imminent or already occurring. These conditions can create rapid wildfire growth. && $$
2 follow-up statements
701 WWUS84 KLUB 021826 RFWLUB URGENT - FIRE WEATHER MESSAGE National Weather Service Lubbock TX 126 PM CDT Wed May 2 2018 TXZ021>024-027>030-033>036-039>042-030300- /O.CON.KLUB.FW.W.0023.000000T0000Z-180503T0300Z/ Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran- Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza- 126 PM CDT Wed May 2 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR ALL OF THE SOUTH PLAINS AND THE SOUTHWEST PANHANDLE FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES... * Wind...Southwest at 20 to 25 mph. * Humidity...8 to 12 percent. * Fuels...Critically dry except in those areas that saw heavy rainfall this past Sunday. * Impacts...Fires can spread quickly in these conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are imminent or already occurring. These conditions can create rapid wildfire growth. && $$
690 WWUS84 KLUB 030210 RFWLUB URGENT - FIRE WEATHER MESSAGE National Weather Service Lubbock TX 910 PM CDT Wed May 2 2018 TXZ021>024-027>030-033>036-039>042-030315- /O.CAN.KLUB.FW.W.0023.000000T0000Z-180503T0300Z/ Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran- Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza- 910 PM CDT Wed May 2 2018 ...RED FLAG WARNING IS CANCELLED FOR ALL OF THE SOUTH PLAINS AND THE SOUTHWEST PANHANDLE FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES... The National Weather Service in Lubbock has cancelled the Red Flag Warning. The fire danger has diminished as winds and temperatures have decreased this evening. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at May 2, 3:10 AM CDT, 13 minutes earlier.
Area forecast discussion, May 2, 3:10 AM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 310 AM CDT Wed May 2 2018 .DISCUSSION... The only changes of significance involved the introduction of severe thunderstorms across our far NE zones this afternoon, and also in our far SE zones tonight. This is the result of a dryline likely to remain in our CWA just long enough this afternoon for convective initiation, before a second round of convection evolves later this evening and overnight farther south. Impressive moisture return characterized by dewpoints as great as 68F was well underway early this morning across the Rolling Plains and southeast Panhandle, with shallower moisture farther west immediately behind a retreating dryline. Stratus was slower to evolve, but should grow to occupy much of the region toward daybreak. Otherwise, a smattering of high clouds will remain with us much of the day ahead of a rather vigorous upper cyclone churning slowly from SOCAL to the Four Corners by this evening. Although several models show the dryline surging out of our CWA this afternoon, this does not make much sense given the following factors: 1) The strongest upper forcing loiters to our west all afternoon, 2) Exceptionally rich and deep moisture pooling off the Caprock (which serves to resist dryline propagation), and 3) Weaker post-dryline winds than yesterday. All these considerations force our hand into favoring the NAM and HRRR for the dryline behavior today - which should effectively stall near Highway 83 by mid-afternoon. SPC's Day 1 outlook also depicts this scenario well with severe probabilities in the SE Panhandle. Expectation is for supercell development in/near our far southeast Panhandle counties by mid-to-late afternoon before these storms race eastward an encounter an increasingly favorable environment for tornadoes in far western Oklahoma. Farther south, the dryline should convect much later in the day or evening once stronger capping is breached with the arrival of stronger upper winds and weakly cyclonic SW flow. The dryline should not retreat as aggressively tonight given the arrival of upper forcing south of the aforementioned low, but a westward position near the edge of the Caprock seems reasonable before a Pacific front glides east after midnight and carries any nocturnal convection out of the region by daybreak Thursday. A second window for severe storms is also evident tonight in our SE zones, but messier convective modes from stronger forcing should favor a lower degree of severity. Slightly cooler, but dry and breezy west winds on Thursday will precede a modest Canadian FROPA overnight ahead of northerly winds. This front has little chance of stalling in our vicinity by Friday given an extension of upper troughing carving out overhead, so we will keep PoPs dry with only some high cloud debris expected from convection farther south in the Permian Basin. Rising heights through the weekend with a slow return of modified Gulf moisture will precede a transition to slightly unsettled W-NW upper flow next week, with some low-end PoPs still justified in our domain o/a Tue. && .FIRE WEATHER... Although SW winds are expected to be less robust than yesterday (generally 20 mph), very warm and dry air will cause RH values to again tumble to around 10% over much of the Caprock. A dryline farther east is expected to stall near Highway 83, which should suppress critical fire concerns over most of the Rolling Plains. This is reflected by RFTI values of 2 or less, contrasted with 3 to 6 on the Caprock where a Red Flag Warning runs from noon to 10 PM. Thursday may see a broader low-end wildfire day as RFTIs of 3 and 4 expand over much of the region. && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 10 PM CDT this evening for TXZ021>024-027>030-033>036-039>042. && 93
Hazardous weather outlook, May 2, 3:10 AM CDT, 13 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 310 AM CDT Wed May 2 2018 TXZ021>044-030815- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 310 AM CDT Wed May 2 2018 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight Thunderstorms are expected to develop across the far southeast Texas Panhandle this afternoon. Very strong instability and wind shear will favor supercells capable of producing very large hail over 2 inches in diameter and wind gusts over 60 mph. The threat for tornadoes will increase considerably as these storms mature in far western Oklahoma. West of the dryline, dry and breezy conditions on the Caprock will create critical wildfire growth. A Red Flag Warning is in effect for all areas on the Caprock this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Critical wildfire weather is possible again on Thursday. .SPOTTER INFORMATION STATEMENT... Very limited spotter activation may be requested today.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 4:36 PM CDT | Special Weather Statement | LUB | King | 24 min |
| May 2, 5:01 PM CDT | Special Weather Statement | LUB | Stonewall | 44 min |
| May 2, 5:15 PM CDT | Severe Thunderstorm Warning | LUB | King | 27 min |
Nearby
Red Flag Warnings in Texas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.